Follow
Share

A month ago my grandpa, who is 86 years old, was living a very active and normal life. He got ill and started shivering one day so we took him to the hospital where he was admitted for 10 days and had various tests . All reports were negative and the doctors discharged him saying they have no grounds to keep him admitted. While in the hospital he started behaving weirdly .
He started hurling verbal abuses, refused IVs , had no knowledge of where he was , what was the time. Started talking about old people and old events that made no sense to us. It was discovered that he had been taking sleeping pills for the past 10 years and the sudden cessation of those had these effects on him.
Now he is back in our home. Barely eats anything. Drinks ample water. Can't stand without support and is aggressive and angry and abusive all the time. He says we have kidnapped him and that we want ransom from him. Once he asked me to take him out. I did on a wheelchair. Once outside the house he started screaming and shouting for help.
And wriggled down the wheelchair and started rolling on the ground. When asked why is he doing this he said he wanted to go away. When asked where? He replies thats his concern and that i bring him his car keys. He can barely stand.
He refuses medicines and has now resorted to doing things like sitting on his bed naked, throwing stuff at us, hitting us, verbally abusing us and blackmailing like i will divorce our grandma if we don't let him go.
His brain functions seem to work pretty good. He knows how the tv remote works, how much temperature to set the ir conditioner on etc etc. We are all very shaken nd disturbed by this turn of events.
What possible way is there for him to recover again? If not then i must ask how much more time does he have to life because seeing him like this is miserable for me and everyone in our family.

This question has been closed for answers. Ask a New Question.
Hi, just wanted to note that I wrote sepsis with a t instead of an s. Look it up. It's a deadly infection that can kill someone very quickly--and it often occurs in men with UTI's and other health problems. Time is of the essence. A lot of doctors (I'm not sure why because as you can see lots of people know about this) seem to overlook UTIs in men. Very dangerous.
Helpful Answer (1)
Report

Sounds exactly like a UTI (urinary tract infection) If that's not it, could be he's having withdrawals from the sleeping pills, but I'd bet on the UTI.
Helpful Answer (0)
Report

Jessie Belle, a UTI can be an emergency if it has gone on too long. There is a point where it can lead to the deadly inection-septis, especially in an elderly person with a comprised immune system. I'm not a doctor but I learned about this via research. By the way, there are at home test strips that can be used to test for a UTI. Still have to go to urgent care but it's a good way to figure out what is happening.
Helpful Answer (1)
Report

You need to get him back to the hospital to check for a UTI. In men a UTI is very serious. Really surprised he wasn't checked before.
Helpful Answer (0)
Report

I, too, think this might be the symptoms of a UTI. My Dad had a bad one in 2014 and had a lot of the same symptoms you're reporting about your grandfather. I had to put him in rehab for six months because he could not walk or stand by himself. While there he became very hostile and paranoid. He thought that somebody had come by our house and had stolen all his musical instruments; he accused me of making drug deals right outside of his room in rehab (I've never taken drugs), he tried to call the FBI and report the son of one of his nurses who he said had threatened his life, etc. He also started having vivid hallucinations. It was very difficult to follow his train of thought when he talked to me. After his recovery and after being taken back home he returned to something like his normal self, but he still has the hallucinations, particularly at night. In any case, get your grandfather to a doctor as soon as you can.
Helpful Answer (0)
Report

The first time my dad had a UTI - didn't know what it was at the time - I was absolutly stunned and scared to death over the things he was saying and the behavior he was exhibiting. Having had a couple over my lifetime and never reacting like that I found the diagnosis a bit unbelievable. But sure enough, after only a couple of days on an antibiotic dad was back to his usual self. It's totally freakin' weird what a UTI will do to the mind of the elderly - but it's true. My dad was on a catheter for several months and had a few UTIs over the course. It got so I could tell one was coming on as the crazy talk would start sneaking in. For sure get your dad to his doctor and ask for a UTI test.
Helpful Answer (0)
Report

All of the above responses are great. You MUST get him seen, either by his regular doctor or use an urgent care...if utimately there is no infection, side effects or something found, you may need to consider a geriatric psychiatric unit to stabilize medications and behaviors. I'm so sorry you are going thru this with your beloved granddad.
Helpful Answer (0)
Report

Zz his behavior sounds exactly like my mom when she gets a UTI, she starts talking crazy, accuses us of being imposters...etc. Take grampa to ER ask to check for UTI. Also being in an unknown enviroment can cause great confusion for the elderly, especially ones who do not see or hear well. I agree too that he my have been additcted to the sleeping pills. That sudden change can cause withdrawls which can be unbareable. Pls get him help, dont wait for his sake and yours. Let us know how he's doing.
Helpful Answer (0)
Report

I would agree with everyone either a UTI, stroke or check if he was given any new medicine. Sometimes certain drugs can cause a bad reaction like that. Even a change in dosage of some medicines especially those for Alzheimers can change behavior.
Helpful Answer (0)
Report

I take my mother to urgent care instead of the er for things like UTI. The er is very expensive and it really for emergencies, like trauma, stroke, or heart attack. Totally flipping out psychologically is also an emergency. Smaller things are better handled at the doctor's office or at an urgent care clinic.
Helpful Answer (1)
Report

Doctors can miss major things like a uti. Please take him to the ER.
Helpful Answer (1)
Report

I most definitely agree with getting him checked for a UTI. We have been through this many times with my Father, and usually he had one when he was tested. It will make a person act strange like your Grandpa.
Helpful Answer (0)
Report

Sounds like a uti to me..
Helpful Answer (1)
Report

He needs to be evaluated again. Something has changed within him. The sudden change in functioning and behaviors has a cause. Once the cause is identified, then prognosis can be addressed. Advocate strongly for this. If his primary care will not address, take him to an emergency room. His primary care could see him, run tests, could recommend you take him to the emergency room.
Helpful Answer (0)
Report

So there was never any determination of why he suddenly began shivering? But it was determined that he had taken sleeping pills for years; was he given the same type of sleeping pill while in the hospital? If not, was it a doctor's decision to d'c those pills? Is he taking them now that he's home?

I can't help wondering (a) if the sleeping pills had become addictive for him and the cessation of them contributed to or caused his bizarre behavior, and/or (b) if something was missed in the hospital, as it appears that the original cause for concern was never resolved.

I think Jessie's right - there's still something going on that hasn't been D'x'ed.
Helpful Answer (2)
Report

I think the doctors at the hospital missed something. If he doesn't have an infection of some type, I would suspect that either he has uncontrolled blood sugar levels or that he has had a stroke in the frontal-temporal area of his brain. Tell his doctor the things that he is doing. Sometimes small areas of damage in the brain can have large effects, depending on where the damage is.

I hope that it is something that can be managed. I know that you would not be able to continue to live this way. Such anger is hard to be around.
Helpful Answer (6)
Report

Report the changes in your grandfather's personality and behavior to his Dr.

Some elderly people can get quite confused and disoriented while in the hospital but it usually passes to some degree once they're back in familiar surroundings.
Helpful Answer (3)
Report

Have your Grandfather checked for an urinary track infection.... such type of infections can cause strange side effects in the elderly, including rage, strange events, etc. Some hospitals forget to check for a UTI as it is more common for a woman to have this infection than men.
Helpful Answer (6)
Report

This question has been closed for answers. Ask a New Question.